Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 244, NWS North Platte, NE

September 8, 1997Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 8, 1997, 5:21 PM CDT for Wheeler County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1997, 5:21 PM CDT (22:21 UTC)
Expired
Sep 8, 1997, 6:25 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:30 PM CDTHail 1Bartlett, NELarge hail broke out several windows in homes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1997-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1997-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2554 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 082222 RRA
SVRLBF
NEC183-082325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM CDT MON SEP 8 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHEASTERN WHEELER COUNTY
 
AT 519 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 26 MILES SOUTH SOUTHEAST OF O NEILL OR 13 MILES NORTH
NORTHEAST OF BARTLETT MOVING SOUTHEAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTH AND EAST OF
BARTLETT.
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:28 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 8, 2:28 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT MON SEP 8 1997

TSRA CHANCES THE MAIN CONCERN IN THE SHORT TERM...THEN CLOUDS/TEMPS

18Z SFC ANALYSIS HAD COLD FRONT FROM LOW IN WRN MN SWWD TO YKN TO NEAR
BFF. ALSO A WEAK N TO S SFC TROF BETWEEN OGA AND LBF WHICH EXTENDS INTO
WRN KS. TSRA DEVELOPING ALREADY IN ERN SD ALONG FRONT AND ALSO IN AREA
OF UPPER LEVEL DIVERGENCE...WHICH WILL PLAY A ROLE IN TSRA FORECASTING
TONIGHT. OTHERWISE SOME VIRGA FROM ACC IN WC NEBRASKA IN AREA OF
ISENTROPIC LIFT FROM 312-315 K. ADAP SAC CHART SHOWING GOOD PRESSURE
RISES BEHIND THE FRONT IN WRN SD SO WILL EXPECT THE FRONT TO CONTINUE
PLUNGING SWD.  ...QUICK LOOK OUTSIDE SHOWS TCU DEVELOPING ALONG FRONT
...PROBABLY JUST S OF VTN...

MODELS SIMILAR WITH THE FIRST 24 HR PERIOD AT LEAST...IN BRINGING
STRONG SHORTWAVE ACROSS THE ERN DAKOTAS INTO NE NEBRASKA BY 12Z TUE.
MODELS DIFFER SOME IN THIER PLACEMENT OF BEST UPPER LEVEL DIVERGENCE BY
TONIGHT...WITH THE ETA SEEMING A BIT OVERDONE...BUT GENERALLY IN THE
RIGHT AREA BASED ON MORNING UPPER AIR ANALYSIS. GOOD FRONTOGENETIC
FORCING INDICATED IN GRIDDED DATA AS WELL WITH THE FRONT ALONG WITH ETA
SHOWING GOOD MOISTURE FLUX CONVERGENCE. THE MAIN QUESTION IS WHERE BEST
POTENTIAL FOR SVR WILL BE. UPPER LEVEL DYNAMICS AND DEEPEST MOISTURE
LIES E OF A LINE FROM ANW TO MCK...BUT YET BEST NEAR SFC CONVERGENCE
LOCATED IN AN AREA FROM LBF TO VTN. AS UPPER LEVELS COOL WOULD EXPECT
SOME HAIL POSSIBLE...BUT IF CONVECTION CONTINUES TO FIRE ALONG FRONT
WITH GOOD MID LEVEL JET COMING INTO AREA...WOULD EXPECT SOME POTENTIAL
FOR DAMAGING WIND AS WELL. FRONT SHOULD BE THRU CWA BY MIDNIGHT...WITH
UPSLOPE FLOW AND UPPER LEVEL FORCING PROVIDING SOME LIFT FOR SHRA
OVERNIGHT.

CHALLENGE THEN BECOMES TEMPS IN OUTER PERIODS. EXPECTED TO SEE A DECK
OF LOW SC BEHIND THE FRONT INTO ND BY NOW...BUT NOTHING AS OF YET. WILL
COUNT ON CLOUDINESS THRU THE NIGHT MOST AREAS. CLOUDS SHOULD LINGER
THRU THE MORNING MOST AREAS AS WELL...BUT SHOULD CLEAR OUT IN NORTHERN
ZONES BY EARLY AFTERNOON. AM A BIT PESSIMISTIC ABOUT CLEARING IN THE SW
TUESDAY BASED ON UPSLOPE FLOW SO WILL STICK WITH MC THERE. GOOD COLD
AIR ADVECTION BEHIND THE FRONT AND WILL GENERALLY STICK AOB FAN
MAXES...ESPECIALLY SINCE NGM LIKES TO WARM THINGS UP TOO FAST. POPS
WILL BE BOOSTED A TAD MOST AREAS TONIGHT. WEDNESDAY LOOKS MAINLY SUNNY.

CCF
LBF EB 053/073 046/078 049 6942-
OGA EB 054/071 047/079 050 6942-b
IML EB 054/072 048/079 050 6942-
VTN BE 051/074 045/080 049 6931-
ONL BE 054/074 048/080 052 6931-

STOPPKOTTE

In the hours before

Local storm report, Sep 8, 3:57 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
357 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    14 NNE O NEILL            NE   0.75 INCH HAIL
09/08/97   HOLT

GEB
Local storm report, Sep 8, 4:00 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
357 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    14 NNE O NEILL            NE   0.75 INCH HAIL
09/08/97   HOLT

GEB
Local storm report, Sep 8, 4:04 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
404 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    7 ENE ONEILL              NE   1.00 INCH HAIL
09/08/97   HOLT

TLW
Local storm report, Sep 8, 4:07 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
404 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    7 ENE ONEILL              NE   1.00 INCH HAIL
09/08/97   HOLT

TLW
Local storm report, Sep 8, 5:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
510 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1 ENE AINSWORTH           NE   0.75 INCH HAIL
09/08/97   BROWN

GEB
Local storm report, Sep 8, 5:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
510 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500Z PM    1 ENE AINSWORTH           NE   0.75 INCH HAIL
09/08/97   BROWN

GEB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:14 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Sep 8, 3:16 PM CDTSevere Thunderstorm WarningLBFBrown64 min
Sep 8, 3:41 PM CDTSevere Thunderstorm WarningLBFHolt64 min
Sep 8, 4:10 PM CDTSevere Thunderstorm WarningLBFBoyd60 min
Sep 8, 4:23 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Sep 8, 4:28 PM CDTSevere Thunderstorm WarningLBFBrown62 min
Sep 8, 4:33 PM CDTSevere Thunderstorm WarningLBFRock62 min
Sep 8, 4:45 PM CDTSevere Thunderstorm WarningLBFHolt65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.